08 July, 2011
Side Effects of Phosphorus
Most people get plenty of phosphorus, says the University of Maryland Medical Center, from meals that include grains and protein-rich foods. But diabetics, alcoholics and people with anorexia or a parathyroid gland disorder can develop hypophosphatemia -- low blood phosphorus -- and may require supplementation to avoid weak bones, weight loss, anxiety and fatigue. Consuming more phosphorus than you need can cause serious side effects. Do not supplement with phosphorus unless you are under the supervision of a doctor.
Possible Kidney Damage
Adults between 19 and 70 years old need approximately 700 milligrams of phosphorus daily but should not have more than 4,000 milligrams from both food and supplements combined. If a phosphorus supplement causes you to consume more than this amount, you will be more likely to accumulate calcium deposits in your soft tissues, especially the kidneys. As the calcification continues, the kidneys may be damaged permanently.
Too much phosphorus can limit your body's ability to absorb minerals like calcium, iron, magnesium and zinc and may interfere with their proper function. Excess phosphorus causes calcium to be leached from your bones, resulting in a higher risk of osteoporosis. Inadequate zinc, iron and magnesium due to a high intake of phosphorus from supplements may contribute to anemia, a suppressed immune system, neurological problems like depression, diabetes and a greater likelihood of heart conditions.
Increase of Disease Symptoms
People with digestive disorders should avoid phosphorus supplements. The phosphate salts that are the most common form of these supplements may cause diarrhea, constipation and stomach problems. Phosphorus supplements that contain sodium can cause edema in people with heart failure or cirrhosis. In addition, individuals who suffer from Addison's disease or disorders of the thyroid, lung and liver may be more likely to accumulate a high concentration of phosphorus in their blood if they take phosphorus supplements.
Possibility of Hyperkalemia
Hyperkalemia occurs when you have an abnormally high level of potassium in your blood. The condition is characterized by nausea and a heart rate that may be so slow and irregular it can result in unconsciousness and possible death. If you are using a potassium-sparing diuretic -- a medication commonly used to treat low blood potassium, heart failure or high blood pressure -- along with a phosphorus supplement, the two may interact to significantly increase your potassium and cause hyperkalemia.
- monkeybusinessimages/iStock/Getty Images